Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 109, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Oct 12, 2009, 3:22 AM CDT for Lamar County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 12, 2009, 3:22 AM CDT (08:22 UTC)
- Expired
- Oct 12, 2009, 6:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 22 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 5:30 AM CDT | FLASH FLOOD | Bedford, AL | NUMEROUS ROADS CLOSED DUE TO FLASH FLOODING THROUGHOUT THE CENTRAL AND WESTERN PORTIONS OF LAMAR COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 128 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 120822 FFWBMX ALC075-121115- /O.NEW.KBMX.FF.W.0109.091012T0822Z-091012T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 322 AM CDT MON OCT 12 2009 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... LAMAR COUNTY IN WEST CENTRAL ALABAMA... THIS INCLUDES THE CITIES OF...VERNON...SULLIGENT...MILLPORT... * UNTIL 615 AM CDT * AT 319 AM CDT...THE NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ONE INCH OF RAINFALL ACROSS PORTIONS OF THE COUNTY WITH AN ADDITIONAL ONE INCH POSSIBLE. AREAS OF MOST CONCERN INCLUDE YELLOW CREEK AND BEAVER CREEK. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAMAR COUNTY AIRPORT...CREWS...BLOOMING GROVE...BEDFORD AND BEAVERTON PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3395 8822 3401 8796 3354 8794 3354 8827 $$
2 follow-up statements
000 WGUS74 KBMX 120946 FFSBMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 446 AM CDT MON OCT 12 2009 ALC075-121115- /O.CON.KBMX.FF.W.0109.000000T0000Z-091012T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LAMAR AL- 446 AM CDT MON OCT 12 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR LAMAR COUNTY... AT 443 AM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT HEAVY RAINFALL ACROSS LAMAR COUNTY. ONE TO TWO INCHES OF RAINFALL HAS BEEN ESTIMATED TO HAVE OCCURRED ACROSS THE COUNTY WITH AN ADDITIONAL ONE INCH POSSIBLE. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SULLIGENT...LAMAR COUNTY AIRPORT...CREWS...BLOOMING GROVE...BEDFORD AND BEAVERTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3395 8822 3401 8796 3354 8794 3354 8827 $$ 08
000 WGUS74 KBMX 121107 FFSBMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 607 AM CDT MON OCT 12 2009 ALC075-121116- /O.EXP.KBMX.FF.W.0109.000000T0000Z-091012T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LAMAR AL- 607 AM CDT MON OCT 12 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 AM CDT FOR LAMAR COUNTY... LIGHT TO MODERATE SHOWERS ARE ONGOING. BUT RAINFALL RATES HAVE DECREASED. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE 615 AM...AT THIS TIME. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3395 8822 3401 8796 3354 8794 3354 8827 $$ 08
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 12:30 AM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Oct 12, 12:30 AM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1230 AM CDT MON OCT 12 2009 .AVIATION...FOR MORNING AND 18Z AVIATION DISCUSSION. && .DISCUSSION... MESSY WEATHER PATTERN THIS MORNING...STARTING OFF THE DAY WITH A LINE OF THUNDERSTORMS THAT MOVED THROUGH THE EASTERN HALF OF THE AREA...AND PRODUCED WIND GUSTS OF AT LEAST 40 MPH. RAINFALL HAS BEEN HEAVY ACROSS A GOOD PORTION OF THE CWA...WITH MOST EVERYONE SEEING BETWEEN 1-3 INCHES SINCE MIDNIGHT. MORE RAINFALL IS OVER MISSISSIPPI AND IS EXPECTED TO MOVE INTO THE AREA THIS AFTERNOON. THERE IS GOOD NEWS AND BAD NEWS WITH THIS...GOOD NEWS...IT SHOULD REMAIN RAIN. INSTABILITIES ARE LOW WITH THE CLOUD COVER...850 LLJ HAS WEAKENED AND VEERED TO THE WSW AND AT THE SFC...NORTHERLY WINDS. ALL OF THIS LEADS TO DIMINISHING RAINFALL. THE BAD NEWS...THE RAIN WILL NOT DIMINISH JUST YET. SHOULD CONTINUE TO FALL...WITH THE HEAVIER TOTALS WEST OF INTERSTATE 65 THROUGH THE EARLY EVENING HOURS. WILL CONTINUE THE FLASH FLOOD WATCH FOR THE NORTHERN HALF OF THE CWA...WHICH IS SET TO EXPIRE AT 4 PM...WITHOUT EXPECTATIONS OF EXTENDED IT. && .AVIATION...18Z TAF DISCUSSION. LIGHT TO MODERATE RA CONTINUES TO FALL ACROSS THE AREA...WITH JUST ABOUT EVERY TAF SITE SEEING AT LEAST -RA. THESE SHOWERS ARE LIKELY TO ONLY LAST INTO THE EARLY EVENING HOURS...WITH SKIES DRYING UP FROM WEST TO EAST BEGINNING AROUND 21Z IN TCL...BUT CIGS ARE LIKELY TO REMAIN AT LEAST MVFR...WITH MOST EVERYONE SEEING IFR CIGS THROUGHOUT THE OVERNIGHT HOURS. COULD SEE PATCHY FOG ACROSS THE SOUTHERN SITES TONIGHT...MAINLY MGM AND TOI...BUT TCL IS USUALLY SUSPECT TO FOG AFTER RAIN MOVES THROUGH AS WELL. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 27
Hazardous weather outlook, Oct 11, 7:23 PM CDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 723 PM CDT SUN OCT 11 2009 ALZ011>015-017>050-130023- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 723 PM CDT SUN OCT 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AFTER 3 AM ACROSS THE NORTHWEST SECTIONS AS LOW PRESSURE APPROACHES FROM THE WEST. PONDING OF WATER ON ROADWAYS AND MINOR FLOODING IN POOR DRAINAGE AREAS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A WARM FRONT IS EXPECTED TO LIFT NORTHWARD ACROSS CENTRAL ALABAMA DURING THE EARLY MORNING HOURS ON MONDAY. STRONG TO POSSIBLY SEVERE STORMS COULD DEVELOP ALONG AND SOUTH OF THIS FRONT FROM AROUND 10 AM UNTIL 8 PM. THE MAIN THREATS WITH ANY STORM DEVELOPMENT WILL BE GUSTY WINDS AND LOCALLY HEAVY RAINFALL. HOWEVER...ISOLATED TORNADOES MAY ALSO BE POSSIBLE WITH THIS SYSTEM...PLEASE CONTINUE TO MONITOR FOR UPDATED INFORMATION OF THIS DEVELOPING WEATHER PATTERN. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE. A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS CENTRAL ALABAMA THURSDAY INTO EARLY FRIDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE FRONT. CONTINUE TO MONITOR THIS PRODUCT FOR FURTHER UPDATES TO THE TIMING...STRENGTH...AND FORECAST CONFIDENCE OF THIS DEVELOPING WEATHER SYSTEM. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED ON MONDAY AND AGAIN ON THURSDAY INTO EARLY FRIDAY. KSL
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 9:20 PM CDT | Flash Flood Watch | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 12 more | 19 hr |
| Oct 12, 2:30 AM CDT | Areal Flood Advisory | BMX | Jefferson | 2 hr |
| Oct 12, 4:43 AM CDT | Areal Flood Advisory | BMX | Walker | 2 hr |
| Oct 12, 5:47 AM CDT | Flash Flood Warning | BMX | Jefferson | 4 hr |
| Oct 12, 8:10 AM CDT | Tornado Warning | BMX | Randolph | 20 min |
| Oct 12, 8:15 AM CDT | Flash Flood Warning | BMX | Etowah | 3 hr |
| Oct 12, 9:43 AM CDT | Flash Flood Warning | BMX | Randolph | 2 hr |
| Oct 12, 10:02 AM CDT | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 13 hr |
| Oct 12, 10:31 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 6 days |
| Oct 12, 10:44 AM CDT | Flash Flood Warning | BMX | Lamar | 4 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.